• Previous Article
    A new numerical method for level set motion in normal direction used in optical flow estimation
  • DCDS-S Home
  • This Issue
  • Next Article
    Computational study of immersed boundary - lattice Boltzmann method for fluid-structure interaction
March  2021, 14(3): 835-850. doi: 10.3934/dcdss.2020387

Traveling wave solution for a diffusive simple epidemic model with a free boundary

1. 

Department of Applied Mathematics, Faculty of Science, Tokyo University of Science, 1-3 Kagurazaka, Shinjuku-ku, Tokyo 162-8601, Japan

2. 

Department of Mathematics, Faculty of Science and Technology, Tokyo University of Science, 2641 Yamazaki, Noda-shi, Chiba 278-8510, Japan

* Corresponding author: Takeo Ushijima

Received  January 2019 Revised  March 2020 Published  June 2020

In this paper, we proved existence and nonexistence of traveling wave solution for a diffusive simple epidemic model with a free boundary in the case where the diffusion coefficient $ d $ of susceptible population is zero and the basic reproduction number is greater than 1. We obtained a curve in the parameter plane which is the boundary between the regions of existence and nonexistence of traveling wave. We numerically observed that in the region where the traveling wave exists the disease successfully propagate like traveling wave but in the region of no traveling wave disease stops to invade. We also numerically observed that as $ d $ increases the speed of propagation slows down and the parameter region of propagation narrows down.

Citation: Yoichi Enatsu, Emiko Ishiwata, Takeo Ushijima. Traveling wave solution for a diffusive simple epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 835-850. doi: 10.3934/dcdss.2020387
References:
[1]

L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete Contin. Dyn. Syst. Ser. A, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, Lecture Notes in Math., Springer, Berlin, 446 (1975), 5-49.   Google Scholar

[3]

W. W. DingY. H. Du and X. Liang, Spreading in space-time periodic media governed by a monostable equation with free boundaries, Part 1: Continuous initial functions, J. Differential Equations, 262 (2017), 4988-5021.  doi: 10.1016/j.jde.2017.01.016.  Google Scholar

[4]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic mode with a free boundary, SIAM J. Math. Anal., 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary. Ⅱ, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[6]

Y. H. Du and B. D. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.  Google Scholar

[7]

Y. H. DuB. D. Lou and M. L. Zhou, Nonlinear diffusion problems with free boundaries: Convergence, transition speed and zero number arguments, SIAM J. Math. Anal., 47 (2015), 3555-3584.  doi: 10.1137/140994848.  Google Scholar

[8]

Y. H. DuH. Matsuzawa and M. L. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pure Appl. (9), 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.  Google Scholar

[9]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552.  doi: 10.1007/s00285-013-0713-3.  Google Scholar

[10]

A. Ducrot, T. Giletti and H. Matano, Spreading speeds for multidimensional reaction diffusion system of the prey-predator type, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 137, 34 pp. doi: 10.1007/s00526-019-1576-2.  Google Scholar

[11]

J. GeK. I. KimZ. G. Lin and H. P. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, J. Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[12]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Mathematical Models and Methods in Applied Sciences, 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.  Google Scholar

[13]

A. Källén, Thresholds and traveling waves in an epidemic model for ravies, Nonlinear Analysis, Theory & Applications, 8 (1984), 851-856.  doi: 10.1016/0362-546X(84)90107-X.  Google Scholar

[14]

Y. Kaneko and H. Matsuzawa, Spreading speed and sharp asymptotic profiles of solutions in free boundary problems for nonlinear advection-diffusion equations, J. Math. Anal. Appl., 428 (2015), 43-76.  doi: 10.1016/j.jmaa.2015.02.051.  Google Scholar

[15]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.  Google Scholar

[16]

W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics, Proc. Roy. Soc., A115 (1927), 700-721.   Google Scholar

[17]

K. I. KimZ. G. Lin and Q. Y. Zhang, An SIR epidemic model with free boundary, Nonlinear Analysis: Real World Applications, 14 (2013), 1992-2001.  doi: 10.1016/j.nonrwa.2013.02.003.  Google Scholar

[18]

H. Murakawa, Reaction-diffusion system approximation to degenerate parabolic systems, Nonlinearity, 20 (2007), 2319-2332.  doi: 10.1088/0951-7715/20/10/003.  Google Scholar

[19]

S. X. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.  Google Scholar

[20]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

[21]

M. ZhuX. F. Guo and Z. G. Lin, The risk index for an SIR epidemic model and spatial spreading of the infectious disease, Math Biosci Eng., 14 (2017), 1565-1583.  doi: 10.3934/mbe.2017081.  Google Scholar

show all references

References:
[1]

L. J. S. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete Contin. Dyn. Syst. Ser. A, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, Lecture Notes in Math., Springer, Berlin, 446 (1975), 5-49.   Google Scholar

[3]

W. W. DingY. H. Du and X. Liang, Spreading in space-time periodic media governed by a monostable equation with free boundaries, Part 1: Continuous initial functions, J. Differential Equations, 262 (2017), 4988-5021.  doi: 10.1016/j.jde.2017.01.016.  Google Scholar

[4]

Y. H. Du and Z. G. Lin, Spreading-vanishing dichotomy in the diffusive logistic mode with a free boundary, SIAM J. Math. Anal., 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[5]

Y. H. Du and Z. M. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary. Ⅱ, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[6]

Y. H. Du and B. D. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.  Google Scholar

[7]

Y. H. DuB. D. Lou and M. L. Zhou, Nonlinear diffusion problems with free boundaries: Convergence, transition speed and zero number arguments, SIAM J. Math. Anal., 47 (2015), 3555-3584.  doi: 10.1137/140994848.  Google Scholar

[8]

Y. H. DuH. Matsuzawa and M. L. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pure Appl. (9), 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.  Google Scholar

[9]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552.  doi: 10.1007/s00285-013-0713-3.  Google Scholar

[10]

A. Ducrot, T. Giletti and H. Matano, Spreading speeds for multidimensional reaction diffusion system of the prey-predator type, Calc. Var. Partial Differential Equations, 58 (2019), Paper No. 137, 34 pp. doi: 10.1007/s00526-019-1576-2.  Google Scholar

[11]

J. GeK. I. KimZ. G. Lin and H. P. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, J. Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[12]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Mathematical Models and Methods in Applied Sciences, 5 (1995), 935-966.  doi: 10.1142/S0218202595000504.  Google Scholar

[13]

A. Källén, Thresholds and traveling waves in an epidemic model for ravies, Nonlinear Analysis, Theory & Applications, 8 (1984), 851-856.  doi: 10.1016/0362-546X(84)90107-X.  Google Scholar

[14]

Y. Kaneko and H. Matsuzawa, Spreading speed and sharp asymptotic profiles of solutions in free boundary problems for nonlinear advection-diffusion equations, J. Math. Anal. Appl., 428 (2015), 43-76.  doi: 10.1016/j.jmaa.2015.02.051.  Google Scholar

[15]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.  Google Scholar

[16]

W. O. Kermack and A. G. McKendrick, Contributions to the mathematical theory of epidemics, Proc. Roy. Soc., A115 (1927), 700-721.   Google Scholar

[17]

K. I. KimZ. G. Lin and Q. Y. Zhang, An SIR epidemic model with free boundary, Nonlinear Analysis: Real World Applications, 14 (2013), 1992-2001.  doi: 10.1016/j.nonrwa.2013.02.003.  Google Scholar

[18]

H. Murakawa, Reaction-diffusion system approximation to degenerate parabolic systems, Nonlinearity, 20 (2007), 2319-2332.  doi: 10.1088/0951-7715/20/10/003.  Google Scholar

[19]

S. X. Pan, Invasion speed of a predator-prey system, Appl. Math. Lett., 74 (2017), 46-51.  doi: 10.1016/j.aml.2017.05.014.  Google Scholar

[20]

J. Yang and B. D. Lou, Traveling wave solutions of competitive models with free boundaries, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 817-826.  doi: 10.3934/dcdsb.2014.19.817.  Google Scholar

[21]

M. ZhuX. F. Guo and Z. G. Lin, The risk index for an SIR epidemic model and spatial spreading of the infectious disease, Math Biosci Eng., 14 (2017), 1565-1583.  doi: 10.3934/mbe.2017081.  Google Scholar

Figure 1.1.  Parameter regions for existence and non existence of traveling wave ($ d = 0 $): (left) $ \gamma \lambda $ plane, (right) $ \gamma a $ plane
Figure 2.1.  $ uv $ phase plane for (2.5), $ a>a^* $ (left), $ a < a^* $ (right)
Figure 3.1.  Numerical shooting in $ uv $ phase plane (left), Profile of the traveling wave (right) $ d = 0, \gamma = 0.3, a = 0.05 (\lambda \sim 0.05128) $
Figure 3.2.  Evolution of the solutions in spreading case ($ \gamma = 0.3 $): Left column; $ \lambda = 0.054159 $, $ T = 100 $, ① $ t = T $, ② $ t = 2T $, ③ $ t = 3T $, ④ $ t = 4T $, ⑤ $ t = 5T $, (top left) $ d = 0 $, (middle left) $ d = 0.1 $, (bottom left) $ d = 1 $. Right column; (top right) Profile of traveling wave $ \lambda = 0.054159 $, $ d = 0 $, (middle right) $ \lambda = 0.254297 $, $ d = 0 $, support of $ I_0 $ is the origin
Figure 3.3.  Evolution of the solutions in vanishing case ($ \gamma = 0.3 $, $ d = 0 $): (left) $ \lambda = 0.027 $, (right) $ \lambda = 0.281066 $, support of $ I_0 $ is fairly large
Figure 3.4.  Estimated speed of propagation: $ \Box\ d = 0, \bigcirc\ 0.1, \ast\ 1 $, (left) speed of propagation versus $ \lambda $, $ \gamma = 0.5 $, (right) speed of propagation versus $ \gamma $, $ \lambda = 0.4 $
Figure 3.5.  Vanishing versus spreading diagram: $ \times $ vanishing, $ + $ spreading, horizontal axis $ \gamma = 1/R_0 $, vertical axis $ \lambda = 1/\mu $, (top left) $ d = 0 $, (top right) $ d = 0.1 $, (bottom) $ d = 1 $
[1]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

[2]

Guirong Jiang, Qishao Lu. The dynamics of a Prey-Predator model with impulsive state feedback control. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1301-1320. doi: 10.3934/dcdsb.2006.6.1301

[3]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[4]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

[5]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021005

[6]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[7]

Shangzhi Li, Shangjiang Guo. Permanence and extinction of a stochastic SIS epidemic model with three independent Brownian motions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2693-2719. doi: 10.3934/dcdsb.2020201

[8]

Chin-Chin Wu. Existence of traveling wavefront for discrete bistable competition model. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 973-984. doi: 10.3934/dcdsb.2011.16.973

[9]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[10]

Martial Agueh, Reinhard Illner, Ashlin Richardson. Analysis and simulations of a refined flocking and swarming model of Cucker-Smale type. Kinetic & Related Models, 2011, 4 (1) : 1-16. doi: 10.3934/krm.2011.4.1

[11]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[12]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[13]

Denis Bonheure, Silvia Cingolani, Simone Secchi. Concentration phenomena for the Schrödinger-Poisson system in $ \mathbb{R}^2 $. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1631-1648. doi: 10.3934/dcdss.2020447

[14]

Dan Wei, Shangjiang Guo. Qualitative analysis of a Lotka-Volterra competition-diffusion-advection system. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2599-2623. doi: 10.3934/dcdsb.2020197

[15]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[16]

José Raúl Quintero, Juan Carlos Muñoz Grajales. On the existence and computation of periodic travelling waves for a 2D water wave model. Communications on Pure & Applied Analysis, 2018, 17 (2) : 557-578. doi: 10.3934/cpaa.2018030

[17]

Carlos Fresneda-Portillo, Sergey E. Mikhailov. Analysis of Boundary-Domain Integral Equations to the mixed BVP for a compressible stokes system with variable viscosity. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3059-3088. doi: 10.3934/cpaa.2019137

[18]

Vassili Gelfreich, Carles Simó. High-precision computations of divergent asymptotic series and homoclinic phenomena. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 511-536. doi: 10.3934/dcdsb.2008.10.511

[19]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[20]

Habib Ammari, Josselin Garnier, Vincent Jugnon. Detection, reconstruction, and characterization algorithms from noisy data in multistatic wave imaging. Discrete & Continuous Dynamical Systems - S, 2015, 8 (3) : 389-417. doi: 10.3934/dcdss.2015.8.389

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (110)
  • HTML views (253)
  • Cited by (0)

Other articles
by authors

[Back to Top]